Aa
Aa
A
A
A
Close
Avatar universal

High LDL and High HDL

My cholesterol levels have been high all my life. Genetic, I have been told. I took niacin for 20 yrs. I am now 67 and have tried two different popular statins( lipitor and crestor which did lower LDL about 50 pts but also lowered HDL). I could not tolerate either statin because of  personality changes ie: anger and irritability all the time and severe cognitive issues with memory, reasoning and being able to focus. After stopping each statin, it has taken me longer to get back to normal mentally. It is amazing how much better I feel now that I have been off of them for 4 mos. My energy level is back and my mental status is great. My latest numbers are T-343, Tri-171, DLDL-212, Direct HDL- 104. I do not have HBP, diabetes and do not smoke or drink alcohol. My diet is good but I do not exercise. It has been suggested that I could try Pravastatin as a last resort but if adverse symptoms occur, that will be the end of the statins for me. Should I even consider another statin as they all seem to have the same effects.
8 Responses
Sort by: Helpful Oldest Newest
Avatar universal
This is an interesting topic ... if all your life you had those levels, if your heart and arteries are OK, if your tests for inflammation (sCRP, IL-6...) are OK... Why bother to change it??

There are discussion if around and beyond 70 years of age, to try to lower the cholesterol level can be beneficial or not. We cannot forget that cholesterol is the main component of human brain and might be that the cognitive issues that you experiment are not side effects of the statins but just a consequence of reducing your "normal" level of cholesterol.

Another point, I guess that you have already done it, but just in case, new thinking about cholesterol state that, unless an urgent reason, no one should go into a cholesterol reducing medication without a complete check and adjusting, if necessary, of the thyroids function, since it is considered now to be a primary cause of  high cholesterol.

In the other hand, if your dr, wants you to reduce it and to reduce it drastically and you also want that ... there is a more drastic approach that will rule out any side effect of medicaments... it is the cholesterol dialysis.

Jesus
Helpful - 0
159619 tn?1538180937
COMMUNITY LEADER
Actually, the Enhance trial you speak of showed that adding Zetia had no more effect on the development of plaque in the carotid arteries than those on Simvastatin alone. There was no determination made on Zetia's impact on heart disease.

It's also odd that you side effects started after years of use. Side effects from statin use almost always start within the first 90 days, but I guess everyone is different.

Jon
Helpful - 0
Avatar universal
I was on Zocor (Sinvastatin) for several years and then my doctor switched me to Vytorin, which has Zetia added to the Zocor, because my total Cholesterol hovered around 200 with the Zocor alone. The Vytorin brought it down to 160, but then you see studies that say, Vytorin and/or Zetia have no additional benificial effect as far as heart desease is concerned. In any event, I had to stop the Vytorin because of severe side effects and I mean severe.
Helpful - 0
159619 tn?1538180937
COMMUNITY LEADER
I am not quoting an incidence rate based on friends and family with adverse reactions, I am quoting the incidence rate as found in the 4S study comparing a statin control group to a placebo control group. The statin group reported 1 incidence in 2,220 and the placebo group 1 in 2,223.

Also, statins do nothing to the heart or cardiovascular systems so I doubt if they had anything to do with your uncle's condition. The important thing is he recovered.

Jon
Helpful - 0
Avatar universal
If you are looking for alternative methods to try, benecol chews (you can get them on amazon) work to inhibit cholesterol from forming.  I was using plant sterols, and they brought my cholesterol from 245 to 205 with an ldl of 131. However, my endocrinologist was at a lipids conference, and they said that for menopausal and post menopausal women (don't know if you are there yet), plant STANOLS are better.  They lowered my ldl to 109 after 3 months, and I am going to be tested again. That and fish oil (1 tbsp although 1 tsp is the recommend dose) brought my cardio crp down to 1 from 3.  My cardiologist wants my ldl down to 70 and my crp below 1 due to renal artery stenosis (over 80% in my left renal) and a 30% blockage in my carotid.  We had the same go around with the statins, and the symptoms you describe, in my opinion, are very common - I believe way more than 1% of people taking them have bad reactions judging from family and friends who all tried them and all got off them.   Dementia, global amnesia, severe muscle weakness and possible breast cancer are some of the side effects reported, and there are many dr's who believe it is a last resort.  Exercise is key, and I too have a hard time exercising because for every 30 min walk, it takes me 2 days to recover since I have osteoarthritis of the knees and feet and the back pain I get is intolerable.  I don't have diabetes or smoke or drink, but I have renal hypertension, so if I take an aleve, it elevates the bp.  If you google information about statins and go to the patient feedback websites (don't know if i am allowed to mention them here, you will see that you are in the majority not minority of people with those symptoms).

I had an uncle who was 87 and he was on lipitor and went into congestive heart failure. They were pronouncing him dead, when a nurse came in and suggested he stop the lipitor. After 3 days, he came back from to life, left the hospital and was the happy healthy man we knew and loved.  There was no sign of congestive heart failure and we asked the dr if the lipitor caused it as it was the only new thing he had been on for the previous 9 months.  He plays golf and is now 94.  Be that as it may, it is a personal decision, and like I did, I tried various bp meds, and none of them worked for me, because they were the wrong class and elevated my bp to 250/135 and gave me horrific headaches and vomiting. The right class for renal hypertension are angiotensin or ace inhibitors - BUT they can cause renal failure, so there comes a point where you are truly stuck between a rock and a hard place.

Lots of good luck to you!
Helpful - 0
159619 tn?1538180937
COMMUNITY LEADER
Zetia is Ezetimibe. As you know, it works by keeping the body from "recycling" cholesterol in the intestines. You are correct, it can be taken without a statin.
Helpful - 0
976897 tn?1379167602
Perhaps you could inform your Doctor there is another approach. Rather than medication aimed at the Liver directly, there are medications which inhibit absorption of fats through the intestine wall.. I take such a med along WITH my statin but they can certainly be used solo. The one I take is Ezetimibe, and I've been on it for 4 years with no problems.

Here is some trial information....

http://www.nyrdtc.nhs.uk/docs/nde/NDE_60_a.pdf
Helpful - 0
159619 tn?1538180937
COMMUNITY LEADER
With numbers as high as yours, you need some medical interaction as lifestyle changes alone will not get your levels low enough to be healthy. You could try getting some exercise, but I doubt if that alone would do it, even with a healthy diet. It is unfortunate that you are in the small minority of people (approx 1% of users) that have adverse side effects from statin use, but not all statins are the same. Plus, it is very difficult to be able to tie the side effects you describe back to a statin, but it can happen.

You could try a drug that blocks LDL uptake in the intestines like Zetia, but it's not as effective as a statin. Many people will point out that your high HDL will offset the high LDL, but that is not always the case. With HDL, it's the quality of the particles and not the count that matters. Many people with HDL counts as high as yours have HDL-3 particles that are very small and not as effective when binding to LDL.

If it were me I would give pravastatin a chance, but if I had the same side effects and I could not live with them, I would try something like Zetia. You could also add a fenofibrate like Tricor to lower your TGLs as well, very safe and no side effects. This will help lower your overall number but will not impact your LDL which is you main issue. You really need to get that under 130 with no other risk factors.

Don't know what else to offer, good luck,

Jon
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.